Rifaximin-Induced Rhabdomyolysis

Read full text
Authors: Samuel Acheampong, Chidimma Udoyeh, Prince Darko, Eunice Omeludike
Cited by: 1
References: 11

Abstract

Rifaximin is a non-absorbable oral antibiotic widely used for the management of traveler's diarrhea, hepatic encephalopathy, and irritable bowel syndrome diarrhea type. Although rifaximin is generally tolerated, rare cases of rhabdomyolysis have been reported, particularly in patients with cirrhosis with and without statin therapy. We reported a case of a 62-year-old male with a history of liver cirrhosis (ascites), hepatocellular carcinoma, and coronary artery disease (post coronary artery bypass grafting (CABG)) who presented with abdominal distension, generalized weakness, proximal muscle pain, and dark urine, with five years of atorvastatin medication without side effects. He was initiated on rifaximin (two weeks) for hepatic encephalopathy, along with lactulose, before experiencing proximal muscle pain and generalized weakness. This article will highlight our patient who developed rhabdomyolysis after initiating rifaximin with long-term use of statin, the trends of creatine kinase till resolution, and the treatment instituted.

Fields of Study & Subjects

Travel-related health issues Food Allergy and Anaphylaxis Research Muscle and Compartmental Disorders

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
2
Pages
e104091–e104091
Publication date
22 February 2026
Language
EN